Illinois, 2009Damaging Wind and Heavy Rain in Illinois, July 12, 2009
July 12, 2009 · NWS PAH · 2 events in 2 counties and zones
Moderate to strong instability developed near a stalled front across the Lower Ohio Valley. Despite seasonably weak winds aloft, isolated occurrences of wind damage and heavy rain were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to strong instability developed near a stalled front across the Lower Ohio Valley. Despite seasonably weak winds aloft, isolated occurrences of wind damage and heavy rain were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 12:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 12, 12:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT SUN JUL 12 2009
.UPDATE...
SECOND INTERIM UPDATE FOR SENSIBLE WEATHER TRENDS BEFORE ROUTINE
PACKAGE ISSUANCE LATER THIS AFTERNOON.
&&
.DISCUSSION...
SHARP BOUNDARY OF DRY AIR INSTRUSION HAS HALTED NW OF MOUNT VERNON
ILLINOIS TO EVANSVILLE INDIANA LINE...WITH RETURN FLOW ALONG
CONVERGENCE LINE EDGING BACK THROUGH SOUTHERN IL AND NORTHWEST KY
IN ADVANCE OF MESOSCALE CONVECTIVE SYSTEM MOVING THROUGH THE ST.
LOUIS METRO AREA AND EAST MO AT THIS TIME. I HAVE HAD TO MOVE THE
BOUNDARY BACK CLOSE TO THE LOCATION IT WAS SITUATED AT WITH THE
FRIDAY AFTERNOON PACKAGE. A MENTION OF GUSTY WINDS AND HEAVY
RAINFALL ADDED TO RECENT UPDATES OF TEXT PACKAGE GIVEN POTENTIAL
FOR MORE WIDESPREAD GUSTY WINDS AND EXCESSIVE RAINFALL POTENTIAL.
&&
.PREV DISCUSSION... /ISSUED 1041 AM CDT SUN JUL 12 2009/
UPDATE...
INTERIM DISCUSSION FOR SHORT TERM /TODAY/ TRENDS.
DISCUSSION...
MINOR ADJUSTMENTS TO HANDLE DEWPOINT/CLOUD/NEAR TERM PRECIPITATION
TRENDS THIS MORNING INTO THIS AFTERNOON. TAMDAR SOUNDINGS SHOWING
EXTENSIVE DRYING ABOVE 875 MB OVER SOUTHWEST INDIANA...SO SHARPLY
CURTAILED POPS/WEATHER OVER THAT AREA FOR THE REMAINDER OF THIS
MORNING AND INTO THE AFTERNOON. MAIN AXIS FOR ANY SIGNFICANT
RAIN/SEVERE POTENTIAL SHOULD REMAIN FOCUSED OVER SERN MO/PURCHASE
AREA OF WEST KENTUCKY THIS AFTERNOON AND THIS EVENING. THERE MAY
BE SOME DELAY FOR THE NEXT ROUND UNTIL THE CURRENT ROUND OF
CONVECTIVE ACTIVITY MOVES OUT AND THE COMBINATION OF DIFFERENTIAL
HEATING/SHEAR/INSTABILITY AND BOUNDARY CONVERGENCE BECOMES
MAXIMIZED LATER TODAY.
PREV DISCUSSION... /ISSUED 635 AM CDT SUN JUL 12 2009/
UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF PACKAGE.
DISCUSSION /ISSUED 330 AM CDT SUN JUL 12 2009/...
MUDDLED FORECAST CONTINUES AS MESOSCALE BAROCLINIC /THERMAL/
INTERACTIONS BETWEEN AND AROUND GROWING/DECAYING CONVECTIVE SYSTEMS
ALONG AND TO THE N OF A SURFACE FRONTAL BOUNDARY COMPLICATE MATTERS.
AFOREMENTIONED COLD FRONT HAS SETTLED IN ACROSS THE OH RVR
OVERNIGHT...AND WILL LIKELY CONTINUE SOUTH INTO SOUTH/WEST PORTIONS
OF THE REGION TODAY. THIS IS WHERE STORMS WILL BE MORE LIKELY
/THROUGH THE MS RVR VALLEY INTO WRN KY/. SEVERE RISK IS STILL
THERE...BUT WILL DEPEND TO A LARGE EXTENT ON HOW MUCH SFC HEATING
OCCURS ALONG THE FRONT. SOMEWHAT DRIER AIR MOVING INTO SW IN SHOULD
LIMIT STORM CHANCES IN THAT AREA.
FRONT WILL LIKELY REMAIN STATIONARY THROUGH MONDAY...AS MID LVL
SHORT WAVES PROPAGATE SE IN H50 NW FLOW REGIME. TIMING OF THESE
RIPPLES OF ENERGY ALONG THE FRONT WILL NOT BE AN EASY TASK. ONE SUCH
WAVE SHOULD PROPAGATE ACROSS THE REGION TONIGHT INTO EARLY
MONDAY...ENHANCING STORM CHCS ALONG AND JUST NORTH OF THE FRONT.
WHERE THE STORMS DO FORM...SHOULD BE ENOUGH BULK SHEAR TO RAISE A
CONCERN FOR BOW SEGMENTS AND SOME DAMAGING WIND GUSTS.
STILL LOOKS AS THOUGH THE MID LEVEL RIDGE BRINGING SEVERE HEAT TO
THE SRN PLAINS/TX WILL BUILD NE TUE/WED TIME FRAME...SO SHOULD SEE
THE FRONT LIFT OR WASH OUT IN THAT TIME FRAME. THIS WILL LEAD TO
DECREASING POPS AND INCREASING HEAT AS WE HEAD INTO MID WEEK. HEAT
SHOULD NOT BE A LONG LIVED EVENT THOUGH...AS MED RANGE MODELS HAVE
NOW HONED IN ON A FAIRLY CONSISTENT SIGNAL OF A COLD FRONTAL PASSAGE
WED NIGHT/THU TIME FRAME. THIS FRONT WILL BRING A CHANCE OF SHOWERS
AND STORMS WITH IT...BUT INDICATIONS NOW ARE THAT HIGH PRESSURE WILL
PRESS SE AND BRING COOLER/DRIER AIR BY THE END OF THE WEEK.
AVIATION...
AT KEVV AND KOWB...A FEW PERIODS OF IFR TO LIFR CIGS AND IFR TO MVFR
VSBYS CAN BE EXPECTED THROUGH 13Z WITH SOME AREAS OF LOW CLOUDS
DEVELOPING AND MOVING SOUTHEAST...BUT VFR CONDITIONS WILL BE
PREDOMINANT THROUGH THE REST OF THE TAF PERIOD. AT KCGI AND
KPAH...LIFR TO IFR CIGS AND VSBYS CAN BE EXPECTED THROUGH 13Z...THEN
BOTH CIGS AND VSBYS WILL BE PREDOMINANTLY VFR THROUGH THE DAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY AT KCGI AND KPAH FROM
LATE MORNING INTO THE AFTERNOON...AND MVFR CIGS AND VSBYS WILL BE
BRIEFLY POSSIBLE WITH ANY STORMS AT THE TAF SITES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
AVIATI0N...ML
SHORT/LONG TERM...SMITH
Hazardous weather outlook, Jul 12, 3:47 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
447 AM CDT SUN JUL 12 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
447 AM CDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE TODAY AND
TONIGHT...MAINLY OVER WESTERN KENTUCKY AND SOUTHEAST MISSOURI.
ISOLATED SUPERCELLS MAY FORM...PRODUCING DAMAGING WIND GUSTS AND
HAIL AS THE PRIMARY WEATHER HAZARDS. AN ISOLATED TORNADO CANNOT BE
RULED OUT.
ANY THUNDERSTORMS THAT DO FORM WILL ALSO BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL...CAPABLE OF CAUSING LOCALIZED FLOODING...AND
FREQUENT DEADLY LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY...ESPECIALLY ALONG
THE MISSISSIPPI RIVER VALLEY AND INTO THE PURCHASE AREA OF WESTERN
KENTUCKY. A FEW OF THESE STORMS COULD PRODUCE LOCALLY DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL.
MORE HUMID CONDITIONS WILL RETURN BRIEFLY NEXT TUESDAY AND WEDNESDAY.
AFTERNOON HEAT INDEX READINGS ARE LIKELY TO RISE INTO THE 100 TO
105 DEGREE RANGE DURING THIS TIME PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND MONDAY...MAINLY IN
PORTIONS OF WESTERN KENTUCKY AND SOUTHEAST MISSOURI. SPOTTERS
SHOULD ALSO RELAY ANY REPORTS OF HEAVY RAIN...STREET FLOODING OR
ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Jul 12, 12:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT SUN JUL 12 2009
MOZ076-086-087-122000-
BOLLINGER MO-CAPE GIRARDEAU MO-PERRY MO-
138 PM CDT SUN JUL 12 2009
...SIGNIFICANT WEATHER ADVISORY FOR PERRY...BOLLINGER AND CAPE
GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 300 PM CDT...
AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS 40 TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES WEST
OF LITHIUM TO 8 MILES WEST OF PATTON...MOVING NORTHEAST AT 20 MPH.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THESE
STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jul 12, 1:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT SUN JUL 12 2009
ILZ075-080-081-084-085-122130-
WILLIAMSON IL-JACKSON IL-FRANKLIN IL-PERRY IL-JEFFERSON IL-
229 PM CDT SUN JUL 12 2009
...SIGNIFICANT WEATHER ADVISORY FOR PERRY...JACKSON...JEFFERSON...
FRANKLIN AND WILLIAMSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 430 PM
CDT...
AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS 40 TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES
NORTHWEST OF TAMAROA TO WILLISVILLE...MOVING NORTHEAST AT 15 MPH.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THIS LINE
OF STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Heavy Rain, Franklin
- When
- July 12, 2:00 PM CST to 2:13 PM CST
- Where
- Franklin County, 0.69 mi N of Whittington
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -88.900
A spotter reported 0.74 inches of rainfall were received in ten minutes. Water was ponding on Route 37.
Thunderstorm Wind, Williamson
- When
- July 12, 2:23 PM CST
- Where
- Williamson County, Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -88.930
Trees were blown down on the Veterans Administration Hospital campus and elsewhere in the city.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009$470,000 · 60 kt wind · 19 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179128, 175679.